Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 55, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 29, 2009, 7:58 PM CDT for Val Verde County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 7:58 PM CDT (00:58 UTC)
- Expired
- Apr 29, 2009, 8:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 135 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 8:13 PM CDT | HAIL 1 | Langtry, TX | DIME TO QUARTER SIZE HAIL IN LANGTRY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 2:33 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1940 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 300058
SVREWX
TXC465-300130-
/O.NEW.KEWX.SV.W.0055.090430T0058Z-090430T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAL VERDE COUNTY...
* UNTIL 830 PM CDT.
* AT 756 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
BASEBALL SIZE. THIS STORM WAS LOCATED NEAR LANGTRY...AND MOVING
SOUTHEAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE SHUMLA AND SEMINOLE CANYON
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 2998 10165 2992 10120 2964 10136 2973 10141
2977 10147 2976 10155 2978 10156 2976 10158
2976 10162 2975 10165 2980 10176
TIME...MOT...LOC 0058Z 297DEG 21KT 2983 10161
$$1 follow-up statement
000
WWUS54 KEWX 300122
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CDT WED APR 29 2009
TXC465-300130-
/O.CON.KEWX.SV.W.0055.000000T0000Z-090430T0130Z/
VAL VERDE TX-
822 PM CDT WED APR 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR VAL VERDE COUNTY...
AT 822 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE. THIS STORM WAS LOCATED NEAR SHUMLA...OR 7 MILES SOUTHEAST OF
LANGTRY...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE SEMINOLE CANYON STATE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS SPOTTED... ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.
HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED
IN LANGTRY WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 2979 10166 2996 10153 2992 10120 2964 10136
2973 10141 2977 10147 2976 10155 2978 10156
2976 10158 2976 10162 2975 10165
TIME...MOT...LOC 0122Z 297DEG 21KT 2977 10147
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:55 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 29, 6:55 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 655 PM CDT WED APR 29 2009 .UPDATE... ISOLATED SEVERE THUNDERSTORMS CONTINUE MOVING ACROSS NORTHWESTERN VAL VERDE AND CENTRAL TERRELL COUNTIES, AS WELL AS OVER THE BURRO MOUNTAINS WEST OF DEL RIO. BASED ON FORECAST MOVEMENT, HAVE ADDED EDWARDS AND KINNEY COUNTIES TO TORNADO WATCH 211. ALSO, HAVE BOOSTED POPS AND ADDED LOCALLY HEAVY RAINFALL MENTION FOR EDWARDS AND VAL VERDE COUNTIES. OTHERWISE, ONGOING SOUTH CENTRAL TEXAS FORECAST IS ON TRACK. && .PREV DISCUSSION... /ISSUED 633 PM CDT WED APR 29 2009/ DISCUSSION... SEE AVIATION SECTION. AVIATION... CURRENTLY WORKING SEVERE THUNDERSTORM IN VAL VERDE COUNTY...SO HAVE CONCENTRATED ON SHORT TERM IN TAFS. VFR CIGS AT ALL TERMINALS THROUGH THE EVENING. TS WILL MOVE TOWARD DRT IN ABOUT TWO HOURS. EXPECT BRIEF HEAVY RA AND LIGHTNING. SHOULD ONLY LAST ABOUT AN HOUR. DONT EXPECT ANY TS ALONG I35...BUT THERE IS A SLIGHT CHANCE AND HAVE INCLUDED CB GROUP TO INDICATE THIS. CIGS WILL DROP TO IFR OVER NIGHT AND RECOVER LATE MORNING TOMORROW. WILL LIKELY UPDATE TAFS ONCE SEVERE THREAT DIMINISHES. PREV DISCUSSION... /ISSUED 416 PM CDT WED APR 29 2009/ DISCUSSION... A STORMY WEATHER PATTERN WILL PERSIST FOR MUCH OF THE NEXT WEEK. TONIGHT A FEW SEVERE THUNDERSTORMS WILL THREATEN AREAS WEST OF DRT/ECU, POSSIBLY FARTHER EAST IF MESOSCALE ENVIRONMENTS ARE ALTERED FROM ONGOING CONVECTION MOVING TOWARD CROCKETT COUNTY. SLIGHT MID-LEVEL RIDGING REMAINS EXPECTED OVER SOUTH CENTRAL TX TOMORROW BUT THE PATTERN REMAINS FLAT ENOUGH TO BE VULNERABLE TO MESOSCALE INFLUENCES. WILL STICK WITH SUB-CAP SHOWERS FOR THURSDAY MORNING FOR NOW. LOW LEVEL MOISTURE CONTINUES TO DECREASE SO NO MORNING SHOWERS ARE EXPECTED FRIDAY. EARLY SATURDAY, A FRONTAL ZONE IS EXPECTED TO BECOME ESTABLISHED OVER NORTH TX AND COULD SET THE STAGE FOR MCS ACTIVITY SATURDAY NIGHT. THIS PATTERN IS REINFORCED BY TROUGHING TO APPROACH THE AREA SUNDAY WITH CONTINUED GOOD CHANCES FOR RAIN AND STORMS. THE SUNDAY STORM PATTERN IS MUCH STRONGER WITH THE ECMWF THAN THE GFS, BUT HAS BEEN A BIT OF AN OUTLIER. EVEN WITH THE MORE FLAT PATTERN THE GFS SOLUTION OFFERS UNSTABLE CONDITIONS FOR EVENING THUNDERSTORMS GOING INTO THE EXTENDED FORECAST WITH A LEAN TOWARD A NOCTURNAL NORTHWEST FLOW PATTERN. WITH GULF MOISTURE STREAMING INTO TX THROUGH THE PERIOD, TEMPERATURES SHOULD REMAIN FAIRLY PREDICTABLE WITH NO MAJOR CHANGES IN THE NEXT 7 DAYS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 84 72 88 71 / 20 20 10 - 10 AUSTIN BERGSTROM INTL AIRPORT 70 85 71 86 71 / 20 20 10 - 10 NEW BRAUNFELS MUNI AIRPORT 69 85 71 87 71 / 20 10 10 - 10 BURNET MUNI AIRPORT 68 83 70 86 69 / 20 20 10 - 10 DEL RIO INTL AIRPORT 72 91 73 94 73 / 30 10 - - 10 GEORGETOWN MUNI AIRPORT 69 83 71 86 70 / 20 20 10 - 10 HONDO MUNI AIRPORT 71 88 71 89 71 / 10 10 - - 10 SAN MARCOS MUNI AIRPORT 71 87 71 87 72 / 20 10 10 - 10 LA GRANGE - FAYETTE REGIONAL 71 86 72 87 73 / 20 20 10 - 10 SAN ANTONIO INTL AIRPORT 71 85 72 88 72 / 20 10 10 - 10 STINSON MUNI AIRPORT 71 86 72 91 72 / 10 10 10 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/05
Hazardous weather outlook, Apr 29, 3:05 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 305 PM CDT WED APR 29 2009 TXZ171>173-183>194-202>209-217>225-228-301100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 305 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON TO THE EVENING OVER THE WEST AND NORTH PART OF SOUTH CENTRAL TEXAS. SOME OF THE THUNDERSTORMS COULD POSSIBLY BE SEVERE OVER THE WESTERN PART OF SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE STRONGER THUNDERSTORMS COULD PRODUCE AN ISOLATED TORNADO. TORNADO WATCH 211 IS IN EFFECT FOR VAL VERDE COUNTY UNTIL 10 PM CDT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 29, 3:11 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 311 PM CDT WED APR 29 2009 TXZ183-184-202-217-292200- VAL VERDE-EDWARDS-KINNEY-MAVERICK- INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...BRACKETTVILLE... EAGLE PASS 311 PM CDT WED APR 29 2009 ...INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST PART OF SOUTH CENTRAL TEXAS... THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST PART OF SOUTH CENTRAL TEXAS LATER THIS AFTERNOON THROUGH THE EVENING HOURS...OVER PARTS OF VAL VERDE...EDWARDS... KINNEY...AND MAVERICK COUNTIES. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER VAL VERDE COUNTY.
Local storm report, Apr 29, 6:25 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 1 N PANDALE 30.20N 101.55W
04/29/2009 M0.70 INCH VAL VERDE TX CO-OP OBSERVER
COOP OBSERVER REPORTED DIME SIZE HAIL NORTH OF PANDALE.
&&
EVENT NUMBER 00546
CJMLocal storm report, Apr 29, 6:27 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 1 N PANDALE 30.20N 101.55W
04/29/2009 M1.00 INCH VAL VERDE TX CO-OP OBSERVER
QUARTER SIZE HAIL NORTH OF PANDALE.
&&
EVENT NUMBER 00547
CJMLocal storm report, Apr 29, 6:36 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 N PANDALE 30.20N 101.55W
04/29/2009 M2.00 INCH VAL VERDE TX CO-OP OBSERVER
HEN EGG SIZE HAIL WAS REPORTED NORTH OF PANDALE.
&&
EVENT NUMBER 00548
CJMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:21 PM CDT | Tornado Warning | EWX | Val Verde | 39 min |
| Apr 29, 7:26 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 49 min |
| Apr 29, 8:34 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 26 min |
| Apr 29, 9:30 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 45 min |
| Apr 30, 12:16 AM CDT | Severe Thunderstorm Warning | EWX | Maverick | 44 min |
| Apr 30, 1:35 AM CDT | High Wind Warning | EWX | Atascosa, Bexar, Caldwell, Comal, Dimmit, Frio and 6 more | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.